Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 52, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 1995, 4:05 PM EDT for Botetourt County, Virginia. It was in force for 55 min.
The area
The counties it named.
The facts
- Issued
- May 29, 1995, 4:05 PM EDT (20:05 UTC)
- Expired
- May 29, 1995, 5:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Botetourt County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 292007 SVRRNK VAC023-292100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 405 PM EDT MON MAY 29 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTY... IN WEST CENTRAL VIRGINIA ...BOTETOURT COUNTY AT 405 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM FROM JUST SOUTH OF EAGLE ROCK TO FINCASTLE MOVE EAST AT 25 MPH. THIS STORM WILL REACH BUCHANAN BY 435 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. KK &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:58 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 29, 1:58 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT MON MAY 29 1995 RECOMMENDATIONS... ALL...NONE...FCSTS ON TRACK... DISCUSSION... KFCX AT 17Z INDICTD SCT SHWRS AND TSTMS DEVELOPING FRM ALLEGHANY HIGHLANDS...THRU SE WV TO EXTREME WESTERN VA. SFC CHRT SHWD LO PRES OVR GRT LKS WITH CD FNT EXTDNG FRM WRN PA...WRN WV...ERN KY S TO CENTRAL TN. ADAPT 17Z SMC SHWD SFC MOIST CON MAX IN CNTRL PA WITH GOOD CNVG OVR WV. SSL HAD MINUS 6 TO MINUS 9 ACRS AREA. ETA FCST CAPES FOR 18Z SHWED 1000 TO 1200 J/K X 100 ACRS WV PANHANDLE AND NRN VA THEN SHIFT MAX TO MARYLAND...DEL AND NJ BY 18HRS. ETA TIME STN OVR RNK DISPLAYED GOOD MOISTURE UNTIL 24HRS THEN DRY OUTS AFTERWARDS. SCT 4TSTMS EVE THEN CLR TO PC OVNT. LOWS WL RNG FRM MID 50S TO LOWER 60S. NICE DAY ON TAP FOR TUE WITH PRTLY TO MSTLY SUNNY SKIES. MAX WL WARM INTO THE MID 70S TO LOWER 80S. KK
In the hours before
Special weather statement, May 29, 11:55 AM EDT, 4 hours 10 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-301200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT MON MAY 29 1995 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... MOIST AND UNSTABLE AIR IN ADVANCE OF AN APPROACHING COLD FRONT WILL SET THE STAGE FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE REGION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL VIRGINIA GENERALLY NORTH AND EAST OF LYNCHBURG. AS THUNDERSTORMS DEVELOP AHEAD OF THE FRONT...STRONG WINDS ALOFT WILL AID IN STRENGTHENING MANY OF THESE STORMS TO SEVERE LIMITS. DAMAGING WINDS WILL BE THE MAIN CONCERN ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE. OCCASIONALLY MONITOR TV...RADIO OR NOAA WEATHER RADIO THIS AFTERNOON AND EVENING FOR INFORMATION CONCERNING SEVERE WEATHER. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED. KK
Special weather statement, May 29, 1:40 PM EDT, 2 hours 25 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-291835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 128 PM EDT MON MAY 29 1995 ...THUNDERSTORMS WERE POPPING UP ACROSS PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA EARLY THIS AFTERNOON... AT 128 PM SCATTERED THUNDERSTORMS STRETCHED FROM BATH COUNTY IN WESTERN VIRGINIA SOUTHWEST ACROSS ALLEGHANY AND NORTHERN CRAIG COUNTIES IN VIRGINIA TO GREENBRIER COUNTY IN WEST VIRGINIA. MORE THUNDERSTORMS WILL BE MOVING INTO SUMMERS MERCER AND MONROE COUNTIES IN SOUTHEAST WEST VIRGINIA BY 200 PM. THE STRONGEST THUNDERSTORM AT 130 PM WAS ON THE BORDER OF ALLEGHANY AND BATH COUNTIES IN WESTERN VIRGINIA. THIS STORM WAS NEAR NATURAL WELL. ALL OF THE THUNDERSTORMS WERE MOVING EAST AT ABOUT 25 MPH. LOOK FOR BRIEF GUSTY WINDS...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINS AS THESE STORMS PUSH EASTWARD. STAY ALERT FOR LATER STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE. THESE STORMS COULD INTENSIFY LATER THIS AFTERNOON AND PRODUCE LARGE HAIL AND DAMAGING WINDS. KANE
Special weather statement, May 29, 2:54 PM EDT, 1 hour 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-291955- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 252 PM EDT MON MAY 29 1995 ...SOME THUNDERSTORMS COULD BECOME SEVERE ACROSS PORTIONS OF SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CAROLINA LATER THIS AFTERNOON... THUNDERSTORMS CONTINUE TO RUMBLE ACROSS WESTERN BATH AND ALLEGHANY COUNTIES IN WESTERN VIRGINIA AND EXTENDED SOUTHWEST ACROSS PORTIONS OF GREENBRIER...MERCER...SUMMERS...AND MONROE COUNTIES IN WEST VIRGINIA. AT 252 PM...THE STRONGEST THUNDERSTORM...WITH THE HEAVIEST RAIN... WAS OVER THE BORDER OF MONROE AND SUMMERS COUNTIES IN WEST VIRGINIA...JUST NORTH OF THE TOWN OF PIPESTEM. THE STORMS WERE MOVING EAST ABOUT 25 MPH. THESE STORMS WILL CROSS THE VIRGINIA BORDER INTO ALLEGAHNY...GILES AND CRAIG COUNTIES BY 330 PM THIS AFTERNOON. LOOK FOR THESE STORMS TO PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS AND BRIEF GUSTY WINDS. HOWEVER...BE ALERT ...THE THUNDERSTORMS COULD INTENSIFY LATER IN THE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV STATIONS FOR UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. KANE6
Special weather statement, May 29, 4:00 PM EDT, 5 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-292105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EDT MON MAY 29 1995 AT 4 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF SHOWERS AND THUNDERSTORMS FROM CHARLOTTESVILLE TO NEW CASTLE MOVING EAST AT 25 MPH. THE STRONGEST THUNDERSTORM WAS LOCATED NEAR LEXINGTON. THESE STORMS WILL CONTINUE TO SPREAD EASTWARD THIS AFTERNOON. LOOK FOR THESE STORMS TO PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS AND BRIEF GUSTY WINDS. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STAtTION FOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.